Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2004, 7:41 PM MDT for Golden Valley County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2004, 7:41 PM MDT (01:41 UTC)
- Expired
- May 28, 2004, 8:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Golden Valley County, ND
The radar
The Glasgow radar (KGGW), 230 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
403 WUUS53 KBIS 290141 SVRBIS NDC033-290245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 740 PM MDT FRI MAY 28 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 845 PM MDT * AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES OF TROTTERS...OR ABOUT 62 MILES NORTHWEST OF DICKINSON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TROTTERS AT 800 PM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4733 10403 4718 10402 4717 10369 4731 10370 $$ CJS/LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:00 PM MDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 28, 3:00 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 400 PM CDT FRI MAY 28 2004 .SHORT TERM... TONIGHT THROUGH MONDAY NIGHT...FORECAST PROBLEM WILL BE CONVECTION AND RESULTANT QPF TONIGHT THROUGH SATURDAY. UTILIZED A ETA/GFS MODEL BLEND FOR GRIDS. STILL SOME DIFFERENCES IN MID-UPPER LEVEL SYSTEM BETWEEN THE ETA/GFS IN LATER PERIODS. EARLY ON HOWEVER THEY ARE PRETTY CLOSE. BOTH BRING CONVECTION INTO THE WEST OVERNIGHT AND LIFT IT NORTHEAST ACROSS CWA.00Z WRF INDICATES LINE OF CONVECTION MOVING FROM WCENTRAL INTO NCNTRL ND CENTERED AROUND 06Z. STABILITY INDICES ARE ACTUALLY MORE IMPRESSIVE LATE TONIGHT THROUGH MIDDAY SATURDAY. ALTHOUGH LOW LEVEL JET IS NOT AS IMPRESSIVE AS IT APPEARED YESTERDAY. GOOD LOW LEVEL MOISTURE TRANSPORT WILL PICK UP OVERNIGHT WITH ETA FCST SOUNDINGS INDICATING K INDICES INCREASING TO THE MID 30S FROM MOT TO JMS SATURDAY. WITH SFC TROUGH REMAINING OVER CENTRAL NORTH DAKOTA AT 18Z SATURDAY...WILL BE ANOTHER CHANCE OF SEVERE WEATHER SATURDAY AFTERNOON OVER CENTRAL AND EASTERN CWA. WILL MENTION SLIGHT CHANCE OF SEVERE TONIGHT AND LET MID SHIFT WORRY ABOUT TOMORROW. BIGGER CONCERN WILL BE HEAVY RAIN. GFS QPF OF 1-2 INCHES ACROSS NORTHERN AND EASTERN CWA THOROUGH LATE NIGHT SATURDAY. THIS IS THE WETTEST AREAS ATTIM WITH LOWEST FFG VALUES. WILL ISSUE A FLOOD WATCH FOR NORTHERN AND EASTERN TIER COUNTIES. BEHIND CONVECTION TOMORROW WILL BE A DRY SLOT BEFORE UPPER LOW MOVES OVER AREA. WILL STILL KEEP SOME POPS IN FOR REST OF THE SHORT TERM FORECAST PERIOD BUT CHANCES WILL BE LESSER WITH MUCH SMALLER QPF AMOUNTS. ALL FCST GUIDANCE TEMPERATURES WERE VERY CLOSE...AND NEAR THE PREVIOUS FCST TEMPERATURES SO LITTLE ADJUSTMENT TO TEMPERATURES THROUGH THE PERIOD. DID LOWER HIGH TEMPERATURES A BIT SUNDAY AND MONDAY OVER THE WEST. .LONG TERM... WILL KEEP A CHANCE OF SHOWERS IN TUESDAYS FORECAST...MAINLY LOOKING FOR SCATTERED CONVECTIVE SHOWERS ON THE BACK SIDE OF THE SURFACE LOW. CLOUDS AND LOWERED THICKNESSES WILL KEEP TEMPS WILL BELOW NORMAL. A BROAD RIDGE WILL DEVELOP ALOFT AFTER TUESDAY KEEPING THE PROBABILITY OF PRECIPITATION THROUGH FRIDAY LOW AND TEMPERATURES MILD. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH TONIGHT THROUGH SATURDAY NIGHT NORTHWEST...NORTH CENTRAL AND EAST CENTRAL. && TWH/TSW
Hazardous weather outlook, May 28, 2:07 PM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 307 PM CDT FRI MAY 28 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292005- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 307 PM CDT FRI MAY 28 2004 ...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY ACROSS NORTH DAKOTA TONIGHT THROUGH SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...SOME COULD BE SEVERE WITH HEAVY RAIN. A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL NORTH DAKOTA...FROM WILLISTON TO MINOT TO JAMESTOWN TO ELLENDALE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLOOD WATCH FOR NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL NORTH DAKOTA WILL BE IN EFFECT THROUGH SATURDAY NIGHT WHERE THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE EXPECTED. SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH DAKOTA SATURDAY AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. TSW/CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:11 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 59 min |
| May 28, 11:33 PM MDT | Flash Flood Warning | BIS | McKenzie | 3 hr |
| May 29, 3:35 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 40 min |
| May 29, 3:40 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 35 min |
| May 29, 4:22 AM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 38 min |
| May 29, 3:23 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 52 min |
| May 29, 3:35 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 55 min |
| May 29, 4:05 PM MDT | Tornado Warning | BIS | McIntosh | 25 min |
| May 29, 4:26 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 64 min |
| May 29, 4:34 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 56 min |
| May 29, 5:19 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.